Utah, 2026Drought in Utah, March 1 to 31, 2026
March 1 to 31, 2026 · NWS GJT · 1 event in 1 county or zone
The month of March continued the trend of much above normal temperatures and below normal precipitation that characterized the winter of 2025-2026. Very little precipitation fell across the region, with all ten climate sites finishing the month with below normal totals.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of March continued the trend of much above normal temperatures and below normal precipitation that characterized the winter of 2025-2026. Very little precipitation fell across the region, with all ten climate sites finishing the month with below normal totals. Likewise, temperatures were well above normal, with mean temperatures running 8-10 degrees above normal. As a result, drought remained, and worsened significantly in many locations. And in areas that had, to this point, remained drought free, drought developed and worsened rapidly.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 10:17 PM MST, 1 hour 43 minutes earlier. Its key messages:
- Exceptionally warm temperatures continue through Monday, with gusty winds and near-record highs Monday afternoon.
- Accumulating snow is possible in the northern and central mountains through Sunday afternoon.
- Mild conditions continue next week with additional snowfall for mountain locales around 9-10kft.
Area forecast discussion, Feb 28, 10:17 PM MST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1017 PM MST Sat Feb 28 2026
.KEY MESSAGES...
- Exceptionally warm temperatures continue through Monday, with
gusty winds and near-record highs Monday afternoon.
- Accumulating snow is possible in the northern and central
mountains through Sunday afternoon.
- Mild conditions continue next week with additional snowfall
for mountain locales around 9-10kft.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1017 PM MST Sat Feb 28 2026
Radar returns are showing up this evening as moisture increases
ahead of a weak shortwave and jet streak that will move across
the area overnight into Sunday afternoon. This was preceded by a
rather thick altostratus deck and currently we aren't seeing
much evidence yet of anything reaching the ground. Looking at
the 00Z GJT sounding, there is plenty of dry air at the low
levels that still needs to be overcome before precipitation can
reach the ground. Precipitation should have a better chance to
reach the higher elevations after midnight with best potential
overnight through noon Sunday and trailing off after that. Snow
levels remain high as temperatures remain rather mild with snow
levels around 8-9kft overnight and rising to between 9-10kft
Sunday afternoon. All in all, it's looking like about 1 to 2
inches of snow possible at pass level with locally higher
amounts above timberline over the Park Range. This precipitation
looks to favor the northwest Colorado and central Colorado
mountains primarily as the jet streak tracks across the north.
It is also possible we see rain or a rain/snow mix at pass level
at times as well. Even though we aren't expecting a lot of snow,
we could still see a messy Sunday morning commute over Vail and
Rabbit Ears Pass. Temperatures will warm quite a bit Sunday
afternoon with another warm day in store despite this
disturbance moving through. Highs will reach 15 to 20 degrees
above normal with temperatures well into the 60s for many lower
valleys and even hitting 70s in some southeast Utah valleys.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1017 PM MST Sat Feb 28 2026
On Monday, low pressure progresses over the Great Basin causing
slight ridging over our area. This could allow temperatures to
climb a few degrees and therefore get close to record values.
Winds increase aloft and deep mixing will bring those winds down
to the surface in the afternoon. The low pressure passes
overhead late Monday into Tuesday. Models are beginning to
suggest that the track of the low will be near the CO/WY state
line. This will focus a majority of the precipitation along and
north of I-70. Temperatures remain mild through this event so
the accumulating snow will be confined to above 8-9 kft. Another
system could approach us from the northwest on Thursday.
Although forecast confidence is low during this time period due
to differences in the strength, location, and timing of this
trough, but in general we anticipate another dose of mountain
rain/snow with mild daytime temperatures.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 925 PM MST Sat Feb 28 2026
Scattered showers are possible at KHDN, KEGE and KASE this
morning. They may result in ILS breakpoints and perhaps MVFR
conditions. Showers should dissipate in the afternoon and clouds
look to scatter out as well. There may also be some gusty winds
in the afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...KJS
AVIATION...TGJT
Hazardous weather outlook, Feb 28, 2:34 AM MST, 21 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
234 AM MST Sat Feb 28 2026
COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
234 AM MST Sat Feb 28 2026
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Some light snow will fall over the northern and central mountains
early Sunday through the evening hours. A few inches of snow are
possible. The next chance for precipitation will be Monday evening
through the day on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Eastern Uinta Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
At the beginning of the month of March, the US Drought Monitor analyzed an area of Extreme (D3) Drought as covering approximately 10% of Utah Zone 023 - Eastern Uinta Mountains, with the remaining 90% under Severe (D2) Drought conditions. With the 3/24 US Drought Monitor update, Extreme (D3) Drought expanded to cover approximately 25% of the zone, with the remaining 75% under Severe (D2) Drought. With the 3/31 update, Exceptional (D4) Drought developed, covering approximately 20% of the zone, with 60% of the zone under Extreme (D3) Drought conditions, and the remaining 20% under Severe (D2) Drought conditions. No reports of impacts or losses related to the drought conditions in the zone have been received.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Georgia, March 1 to 31, 202693 events
- Wildfire in Florida, March 1 to 31, 2026$50,000 · 1 event
- Drought in Illinois, March 1 to 31, 202634 events
- Wildfire and Drought in Florida, March 1 to 31, 202633 events
- Drought in Louisiana, March 1 to 31, 202630 events
- Drought in Florida, March 1 to 31, 202627 events
- Drought in Nebraska, March 1 to 31, 202627 events
- Drought in Georgia, March 1 to 31, 202626 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Texas, March 1 to 31, 202624 events
- Drought in Oklahoma, March 1 to 31, 202622 events
- Drought in Georgia, March 1 to 31, 202618 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319054.